Why does heroin constipation occur, and are there options for heroin constipation relief?
Heroin is a serious and deadly drug that unfortunately impacts many individuals, families and communities around the United States and the world.
The problem with heroin and other opioids has become so pervasive around the United States that it’s become an epidemic, which encompasses the use of heroin as well as prescription narcotics that act similar to heroin.
Heroin itself is an illegal drug that’s purchased on the black market and it’s readily available throughout most of the country. The drug is highly addictive and potent, and it can be snorted, smoked or injected.
Heroin isn’t a new drug, but in past decades its use was somewhat more limited than it is now. Heroin eventually became more available and less expensive. Some people also start by using prescription painkillers and then move to heroin because both act on the brain in a similar way: by binding to opioid receptors in the central nervous system.
Along with making people feel high, the effects of heroin can be far-reaching. Following the euphoric high of the drug, people will often feel very drowsy and may nod off. Other symptoms of heroin use include nausea, vomiting, itching and constipation. Why does heroin constipation occur and are the options for heroin constipation relief?
Heroin causes constipation. Other opioids, including prescription pain relievers, also cause constipation. Some reports show that as many as 80% of people who take opioids as prescribed for chronic pain experience constipation or opioid-induced bowel disorders.
Even when people are taking prescription opioids for true pain relief, and not using them recreationally, they are warned of the risk of chronic constipation. Chronic constipation is defined as having fewer than three bowel movements a week and difficulty in passing stools that lasts for at least several weeks. There are two classifications of constipation. The first is called primary constipation which results from natural defects of the colon. Secondary constipation occurs because of factors such as opioids.
Heroin and opioid-induced constipation can be uncomfortable, but it can also be dangerous. Symptoms of heroin-induced constipation include hard, dry stools, the need to force or exert extreme effort when trying to use the bathroom, the decreased urge to defecate, pain, cramping and a distended stomach.
Since heroin can cause constipation, people will look for relief or remedies for the problem, but ultimately one of the only things you can do to truly relieve heroin constipation is stopping drug use.
There are a few reasons heroin causes constipation.
Opioids, like heroin, decrease the overall level of activity in the central nervous system as well as the peripheral nervous system, and this can decrease how easily stool moves through the gastric system. The use of heroin and other opioids can also create certain types of contractions in the small intestine while decreasing other intestinal contractions, which alters how food moves through the digestive system.
Heroin can also reduce the functionality of the autonomic nervous system and that can cause paralysis of certain areas of the stomach. This condition is referred to as gastroparesis. Heroin and opioids suppress the functionality of the sphincter muscles as well, so that stools can’t pass through easily, and the intestines may end up absorbing too much water which can also increase the risk of constipation.
Normal constipation can occur from time to time in people who don’t take opioids, and remedies and relief might come in the form of certain supplements, medications and even things as simple as changing your diet to include more water and fiber. However, these remedies don’t necessarily work for heroin constipation relief.
The reason that there are few heroin constipation relief options is that opioids change how the intestines and the gastrointestinal system function. There may be a few prescriptions that can provide heroin constipation relief, but most heroin users aren’t going to visit their doctor in order to obtain prescription constipation medicine.
Unfortunately, over time the effects of heroin-induced constipation can become very dangerous to the health of the individual. It should also be noted that the longer you use heroin, the more likely you are to experience constipation and associated complications.
If you or a loved one live with heroin addiction, help is available. The Recovery Center can address addiction along with co-occurring disorders. With individualized treatment plans, patients are provided with a solid foundation upon which to build a healthier future. Call a representative today and discuss what can work best for you.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.